Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 4, NWS Seattle, WA

January 11, 2020

NWS Seattle, WA issued this wind advisory at Jan 11, 2020, 2:47 PM PST. It took effect at Jan 12, 2020, 8:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2020, 2:47 PM PST (22:47 UTC)
In effect from
Jan 12, 2020, 8:00 AM PST
Expired
Jan 13, 2020, 2:26 AM PST
In force
18 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

727 
WWUS76 KSEW 112247
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
247 PM PST Sat Jan 11 2020

WAZ001-503-121215-
/O.NEW.KSEW.HW.W.0002.200112T2000Z-200113T1500Z/
San Juan County-Western Whatcom County-
Including the cities of Friday Harbor and Bellingham
247 PM PST Sat Jan 11 2020

...HIGH WIND WARNING IN EFFECT FROM NOON SUNDAY TO 7 AM PST
MONDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...San Juan County and Western Whatcom County.

* WHEN...From noon Sunday to 7 AM PST Monday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles. Wind combined with snow
  may result in blowing snow with reduced visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WAZ506-121215-
/O.NEW.KSEW.WI.Y.0004.200112T2000Z-200113T1500Z/
Western Skagit County-
Including the cities of Mount Vernon, Anacortes, Sedro-Woolley, 
and Burlington
247 PM PST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM NOON SUNDAY TO 7 AM PST MONDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Skagit County.

* WHEN...From noon Sunday to 7 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Wind combined with snow
  may result in blowing snow with reduced visibility at times.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
210 
WWUS76 KSEW 120945
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
145 AM PST Sun Jan 12 2020

WAZ001-503-130000-
/O.CON.KSEW.HW.W.0002.200112T2000Z-200113T1500Z/
San Juan County-Western Whatcom County-
Including the cities of Friday Harbor and Bellingham
145 AM PST Sun Jan 12 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 AM
PST MONDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...San Juan County and Western Whatcom County.

* WHEN...From noon Sunday to 7 AM PST Monday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles. Wind combined with snow
  this afternoon may result in blowing snow with reduced 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.


&&

$$

WAZ516-517-130000-
/O.EXB.KSEW.WI.Y.0004.200112T1600Z-200113T0300Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
145 AM PST Sun Jan 12 2020

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM PST
THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph 
  expected. Strongest winds along the immediate coastline. 

* WHERE...North Coast and Central Coast.

* WHEN...From 8 AM this morning to 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ506-130000-
/O.CON.KSEW.WI.Y.0004.200112T2000Z-200113T1500Z/
Western Skagit County-
Including the cities of Mount Vernon, Anacortes, Sedro-Woolley, 
and Burlington
145 AM PST Sun Jan 12 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 AM PST
MONDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Skagit County.

* WHEN...From noon Sunday to 7 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Wind combined with snow may result in blowing snow 
  with reduced visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
583 
WWUS76 KSEW 122211
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
211 PM PST Sun Jan 12 2020

WAZ001-503-130630-
/O.CON.KSEW.HW.W.0002.000000T0000Z-200113T1500Z/
San Juan County-Western Whatcom County-
Including the cities of Friday Harbor and Bellingham
211 PM PST Sun Jan 12 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM PST MONDAY...

* WHAT...Northeast winds 25 to 40 mph with gusts up to 60 mph.

* WHERE...Western Whatcom County and San Juan County.

* WHEN...Until 7 AM PST Monday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are likely. Travel will be difficult, especially 
  for high profile vehicles. Wind combined with snow may result in
  blowing snow with reduced visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WAZ506-130630-
/O.CON.KSEW.WI.Y.0004.000000T0000Z-200113T1500Z/
Western Skagit County-
Including the cities of Mount Vernon, Anacortes, Sedro-Woolley, 
and Burlington
211 PM PST Sun Jan 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST MONDAY...

* WHAT...North winds 15 to 30 mph with gusts up to 45 mph.

* WHERE...Western Skagit County.

* WHEN...Until 7 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Wind combined with snow may result in blowing snow 
  with reduced visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ516-517-130300-
/O.CON.KSEW.WI.Y.0004.000000T0000Z-200113T0300Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
211 PM PST Sun Jan 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 40 mph.

* WHERE...North Coast and Central Coast.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
586 
WWUS76 KSEW 130254
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
654 PM PST Sun Jan 12 2020

WAZ001-503-131100-
/O.CON.KSEW.HW.W.0002.000000T0000Z-200113T1500Z/
San Juan County-Western Whatcom County-
Including the cities of Friday Harbor and Bellingham
654 PM PST Sun Jan 12 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM PST MONDAY...

* WHAT...Northeast winds 25 to 40 mph with gusts up to 60 mph.

* WHERE...Western Whatcom County and San Juan County.

* WHEN...Until 7 AM PST Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are likely. Travel will be difficult, especially 
  for high profile vehicles. Wind combined with snow may result 
  in blowing snow with reduced visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WAZ516-517-130600-
/O.EXT.KSEW.WI.Y.0004.000000T0000Z-200113T0600Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
654 PM PST Sun Jan 12 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 40 mph.

* WHERE...North Coast and Central Coast.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ506-131100-
/O.CON.KSEW.WI.Y.0004.000000T0000Z-200113T1500Z/
Western Skagit County-
Including the cities of Mount Vernon, Anacortes, Sedro-Woolley, 
and Burlington
654 PM PST Sun Jan 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST MONDAY...

* WHAT...North winds 15 to 30 mph with gusts up to 45 mph.

* WHERE...Western Skagit County.

* WHEN...Until 7 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Wind combined with snow may result in blowing snow 
  with reduced visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
404 
WWUS76 KSEW 130512
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
912 PM PST Sun Jan 12 2020

WAZ001-503-131315-
/O.CON.KSEW.HW.W.0002.000000T0000Z-200113T1500Z/
San Juan County-Western Whatcom County-
Including the cities of Friday Harbor and Bellingham
912 PM PST Sun Jan 12 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM PST MONDAY...

* WHAT...Northeast winds 25 to 40 mph with gusts up to 60 mph.

* WHERE...Western Whatcom County and San Juan County.

* WHEN...Until 7 AM PST Monday.

* IMPACTS...Damaging winds combined with the heavy wet snow will 
  blow down trees and power lines. Power outages are likely. 
  Travel will be difficult, especially for high profile vehicles. 
  Wind combined with snow may result in blowing snow with reduced 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WAZ516-517-131200-
/O.EXT.KSEW.WI.Y.0004.000000T0000Z-200113T1200Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
912 PM PST Sun Jan 12 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM PST MONDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 40 mph.

* WHERE...North Coast and Central Coast.

* WHEN...Until 4 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ506-131315-
/O.CON.KSEW.WI.Y.0004.000000T0000Z-200113T1500Z/
Western Skagit County-
Including the cities of Mount Vernon, Anacortes, Sedro-Woolley, 
and Burlington
912 PM PST Sun Jan 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST MONDAY...

* WHAT...North winds 15 to 30 mph with gusts up to 45 mph.

* WHERE...Western Skagit County.

* WHEN...Until 7 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Wind combined with snow may result in blowing snow 
  with reduced visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
787 
WWUS76 KSEW 131026
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
226 AM PST Mon Jan 13 2020

WAZ001-503-131130-
/O.CAN.KSEW.HW.W.0002.000000T0000Z-200113T1500Z/
San Juan County-Western Whatcom County-
Including the cities of Friday Harbor and Bellingham
226 AM PST Mon Jan 13 2020

...HIGH WIND WARNING IS CANCELLED...

The high wind warning was replaced with a wind chill advisory.
Fraser outflow will give wind chills around zero today.

$$

WAZ506-131130-
/O.CAN.KSEW.WI.Y.0004.000000T0000Z-200113T1500Z/
Western Skagit County-
Including the cities of Mount Vernon, Anacortes, Sedro-Woolley, 
and Burlington
226 AM PST Mon Jan 13 2020

...WIND ADVISORY IS CANCELLED...

Windy conditions will be in the Fraser outflow which extends from
the Bellingham area out through the San Juans north of the area.

$$

WAZ516-517-131130-
/O.CAN.KSEW.WI.Y.0004.000000T0000Z-200113T1200Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
226 AM PST Mon Jan 13 2020

...WIND ADVISORY IS CANCELLED...

Breezy easterly winds of 15 to 25 mph will likely develop in the 
north today around Neah Bay but strong winds are not expected.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 11, 9:03 AM PST, 5 hours 44 minutes earlier.

Area forecast discussion, Jan 11, 9:03 AM PST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
903 AM PST Sat Jan 11 2020

.SYNOPSIS...Wind, rain and heavy mountain snow will continue today
with strong onshore flow. Fraser River outflow winds will develop
Sunday and the snow level will fall to sea level as the cold air
pushes south through Sunday evening. Cold, dry air will be over
the area Monday and Tuesday before another weather system arrives
around the middle of the week.

&&

.SHORT TERM /TODAY THROUGH MONDAY/...Strong onshore continues
today with more wind, rain and heavy mountain snow. The west
slopes of the Cascades are seeing heavy snow this morning,
especially in King county where there's a convergence zone. A
Winter Storm Warning remains in effect for the mountains (snow
levels 1500-2000 ft) today and will continue into Sunday with more
wet weather on its way. Temp-wise, we're in the 40s today which
will be the warmest day over the next week. 33

Previous discussion...The models have not really changed much
with something like a 998mb low center tracking southeast along
the west side of Vancouver Island on Sunday. Cold Fraser outflow
into the Bellingham area and the San Juans will meet the low
pressure system and the boundary between rain and snow ought to
shift south through the Seattle metro area late in the afternoon
or early evening. Monday will see drier and rather cold air settle
over the area--it should still be flurrying over about the
southern half of Western Washington but snow amounts on Monday
should be fairly light. If significant snow is going to occur,
Sunday afternoon and night looks like the window of opportunity. A
frontal wave that could have provided moisture for heavier snow
over southwest Washington on Monday looks like it will miss--both
the GFS and Euro take that system into Oregon with the associated
surface low pressure center moving ashore over the central or
southern Oregon coast Monday afternoon. Both global models have
significant precip staying south of the WA/ORE border. The
Canadian model is a little deeper and takes the low into the
northern Oregon coast--that suggests that maybe Lewis county could
get a few inches of snow Monday night.

.LONG TERM /TUESDAY THROUGH FRIDAY/...Tuesday will be cold with
perhaps some clearing in the north but flurries are possible in
the south part of Western Washington. Fraser outflow should be
easing. A front will probably reach the area Wednesday--if that
frontal system has deep low pressure then pressure gradients will
tighten up with Fraser outflow increasing again as well as cross
Cascade gradients increasing for some gap winds. That is a lot of
detail to speculate about this far away however. If that system
does reach the area on Wednesday, then temps will moderate through
the end of the week. Specific solutions and the details will of
course be all over the map for awhile but at least that one period
of snow seems likely and the 00z GEFS plumes seem to agree on
Wednesday for that, with less agreement Thursday and Friday. 19

&&

.AVIATION...A period of unsettled weather will continue thru this
TAF cycle. Scattered showers this morning should decrease in
coverage into the afternoon and evening before another wave of
moisture brings another round of widespread rain to the area
tonight. Winds will continue to be gusty through the period out of
the south, sustained 10-15 with gusts 20-25kts. Ceilings will have a
difficult time recovering today, likely remaining MVFR. Could see a
few breaks in the clouds with coverage mostly BKN-OVC into Sunday
morning.

KSEA...Scattered showers, especially this morning. Widespread
rain will increase from the west tonight. MVFR likely to be the
dominant ceiling category with BKN-OVC coverage into Sunday
morning. Winds will remain out of the south 10-15kts with gusts
20-25 kts.

Kovacik

&&

.MARINE...No changes were needed to the marine forecast this
morning. Based on current observations at both Cherry Point and Port
Townsend, will allow the Coastal Flood Advisory to drop at 10AM.
Rest of the forecast remains on track:

Onshore flow continues today. Gale Warnings in effect for
all waters except for the Puget Sound and Grays Harbor Bar where
small craft advisories remain in effect. A frontal system will bring
more gales to the coastal waters on Sunday. Fraser River outflow
winds will develop on Sunday with gale force northeasterly winds
over the Northern Inland waters and continue through at least
Tuesday.

Seas will rise today to 25 to 30 feet as a large swell train reaches
the Washington coast. High surf expected for the north and central
coast where a high surf warning remains in effect.

The combination of high astronomical tide, strong onshore winds, and
low pressure will result in minor tidal overflows this morning near
Port Townsend and Cherry Point. The tidal anomaly is 0.5 to 1.0 ft.
High tide at Cherry Point is around 7:00 AM PST at 10.3 feet. The
tidal anomaly is 0.5 to 0.8 ft. A Coastal Flood Advisory is in
effect.

Kovacik/CEO

&&

.HYDROLOGY...River flooding is not expected over the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning until 4 PM PST Sunday for Cascades of
     Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

     Coastal Flood Advisory until 10 AM PST this morning for
     Admiralty Inlet Area-Western Whatcom County.

     High Surf Warning until 4 PM PST this afternoon for Central
     Coast-North Coast.

PZ...Small Craft Advisory until 4 AM PST Sunday for Grays Harbor Bar.

     Gale Warning until 8 PM PST this evening for Admiralty Inlet-
     Central U.S. Waters Strait Of Juan De Fuca-Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-East Entrance U.S. Waters Strait Of
     Juan De Fuca-Northern Inland Waters Including The San Juan
     Islands-West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 8 PM PST this evening for Puget Sound
     and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 4:02 PM PSTCoastal Flood AdvisorySEW18 hr
Jan 10, 4:02 PM PSTHigh Surf WarningSEW24 hr
Jan 11, 2:04 AM PSTGale WarningSEW47 hr
Jan 11, 2:46 PM PSTWinter Storm WatchSEWSan Juan23 hr
Jan 11, 2:47 PM PSTHigh Wind WarningSEWSan Juan36 hr

Nearby

Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.